Louisiana, 2018

Flood in Louisiana, September 10, 2018

September 10, 2018 · NWS LIX · 1 event in 1 county or zone

A weak cold front moved into a very moist and unstable airmass over southeast Louisiana. Slow moving thunderstorms produced very heavy rainfall with a few of the storms, causing isolated flash flooding near Baton Rouge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A weak cold front moved into a very moist and unstable airmass over southeast Louisiana. Slow moving thunderstorms produced very heavy rainfall with a few of the storms, causing isolated flash flooding near Baton Rouge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 10, 3:03 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 10, 3:03 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
403 PM CDT Mon Sep 10 2018

.SYNOPSIS...
Latest surface analysis revealed a 1011mb surface low over
northern Ohio with an associated cold front extending southwest to
southern Mississippi and stalled from southern Mississippi to
upper Texas coast. Regional radars showed scattered showers and
storms south of Lake Pontchartrain and isolated coverage across
southern Mississippi and east central Louisiana. Upper air
analysis showed a positively tilted trough from the Great Lakes to
north Texas. In addition, a cyclonic curvature was over middle
Texas coast and another just east of Yucatan associated with a
surface trough. Initialized precipitable water plots showed a
swath of 2.1 to 2.3 over the Texas coast across Louisiana to
northern Georgia.

&&

.SHORT TERM...
While many populated areas have received rain today, the coverage
was scattered at best. Frontal zone will remain stationary
through tonight and shift slowly north Tuesday night into
Wednesday. Precipitable water values will slightly decrease down
to 2.0 inches across Mississippi coast to 2.2 across Atchafalaya
Basin Tuesday night into Wednesday. Rain chances will remain
elevated 50 to 70 percent for Tuesday afternoon and 50 to 60
percent for Wednesday with the better chances of rain across
western zones. Cloud cover will hamper temps from rising too much
and day time highs should remain in the upper 80s Tuesday and
Wednesday afternoon. 18

.LONG TERM...
The moisture axis will continue to shift north and precipitable
water values will decrease to 1.8 to 2.0 inches by Thursday. The
surface trough over the western Caribbean is expected northwest
near Yucatan on Tuesday and into the southern Gulf. According to
NHC, this system could develop into tropical depression on
Thursday or Friday over west Gulf. Moisture is expected to drift
north across the northern gulf and maintain a threat of showers
and storms over the coastal waters Thursday and Friday. There is
still a great deal of uncertainty with this system later in the
week. Due to the large cyclonic circulation around Florence some
dry air will try work its way south and west across the north and east
zones Sunday and Monday, according GFS. Latest 12z Euro was not
as aggressive with the dry air. Ergo, will go with a blend of the
two with rain chances decreasing slowly over the weekend into
next week and high temps back up to the low 90s for highs in some
spots over the weekend and next week. 18

.AVIATION...
The main concern at the terminals through 03z will be
the threat of convection. If a thunderstorm does pass over a
terminal, a period of gusty winds of 20 to 30 knots, lightning
strikes, and reduced visibilities due to heavy rainfall can be
expected for generally an hour or less. After 02z, VFR conditions
will prevail at the majority of the terminals through the remainder
of the forecast period. However, at KMCB, some lower ceilings may
develop around 12z resulting in MVFR and fuel alternate conditions.
Tomorrow will be much like today with the risk of convection being
the main forecast concern mainly after 18z.  Outside of the
convective threat, VFR conditions should prevail from 15z through
the end of the forecast period. 32

.MARINE...An increasing pressure gradient between a developing area
of low pressure in the southwest Gulf of Mexico and a broad area of
high pressure over the Southeast will result in stronger southeast
winds of around 15 knots developing over the western waters by
tomorrow and then continuing through Thursday.  Seas should also
increase to 3 to 5 feet as these winds increase and some swell moves
in from the central Gulf.  Over the eastern waters and lakes, a
lighter southeast flow of around 10 knots and seas of 1 to 3 feet
can be expected through Thursday.  By Friday and Saturday, a weak
ridge of high pressure will develop over the coastal waters in
between the low over the Southwest Gulf and Texas, and a Hurricane
Florence over the Carolinas and Mid-Atlantic region. Winds will turn
lighter at less than 10 knots and more variable.  Seas should also
fall to around 1 to 2 feet. 32

&&

.DECISION SUPPORT...

DSS code: Green
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red =    Full engagement for Moderate risk of severe and/or direct
         tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  84  70  87 /  50  60  30  70
BTR  71  85  72  87 /  50  60  40  60
ASD  73  87  72  87 /  50  60  30  50
MSY  76  86  75  87 /  50  60  30  50
GPT  74  86  74  87 /  50  50  20  40
PQL  73  87  73  89 /  40  50  20  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Sep 10, 10:13 AM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1113 AM CDT Mon Sep 10 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-110415-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1113 AM CDT Mon Sep 10 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected,
mainly during the afternoon into early evening. A few
thunderstorms will be capable of producing locally heavy rain
leading to possible localized street flooding, along with
frequent lightning strikes and gusty winds of 30 to 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A weak cold front is expected to move into the area and stall
through Thursday. Scattered to numerous thunderstorms are
expected to develop along this frontal boundary each day. Some of
the thunderstorms could turn strong and produce frequent
lightning strikes, gusty winds of 30 to 40 mph, and locally heavy
downpours. Rainfall rates of 1 to 2 inches could occur in
isolated spots, and this could lead to localized areas of street
flooding, mainly west of Interstate 55. Thunderstorms should
become more isolated Friday through the weekend across the area as
humidities fall somewhat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

32

In the hours before

Special weather statement, Sep 10, 1:07 PM CST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
207 PM CDT MON SEP 10 2018

LAZ061>063-101945-
Orleans-Upper Plaquemines-Upper Jefferson-
207 PM CDT MON SEP 10 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ORLEANS...NORTH
CENTRAL JEFFERSON AND NORTHWESTERN PLAQUEMINES PARISHES...

At 206 PM CDT, a strong thunderstorm was located over Timberlane. The
storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Orleans, Timberlane, Belle Chasse, Harvey, Gretna, Terrytown and
Woodmere.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2981 9008 2994 9003 2992 8998 2992 8996
      2990 8994 2976 8998
TIME...MOT...LOC 1906Z 297DEG 1KT 2987 9000

32
Special weather statement, Sep 10, 1:34 PM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service New Orleans LA
234 PM CDT MON SEP 10 2018

LAZ062>064-069-070-102015-
Lower Plaquemines-Orleans-Upper St. Bernard-Lower St. Bernard-Upper
Plaquemines-
234 PM CDT MON SEP 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ST.
BERNARD...SOUTH CENTRAL ORLEANS AND NORTHERN PLAQUEMINES PARISHES...

At 234 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Chalmette to Poydras to 10 miles
southwest of Shell Beach. The storms are nearly stationary.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
New Orleans, Chalmette, Belle Chasse, Violet, Meraux and Poydras.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2996 8998 2997 8988 2976 8967 2967 8978
      2978 8988 2987 9001
TIME...MOT...LOC 1934Z 189DEG 1KT 2992 8996 2986 8987 2975 8978

32
Special weather statement, Sep 10, 1:55 PM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
255 PM CDT MON SEP 10 2018

LAZ040-MSZ080-102045-
St. Tammany-Hancock-
255 PM CDT MON SEP 10 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. TAMMANY PARISH
IN SOUTHEASTERN LOUISIANA AND WEST CENTRAL HANCOCK COUNTIES...

At 255 PM CDT, a strong thunderstorm was located near Slidell. The
storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Slidell, Pearl River, Pearlington and Slidell Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3034 8959 3017 8967 3019 8976 3021 8979
      3022 8985 3025 8987 3026 8990 3046 8980
TIME...MOT...LOC 1955Z 113DEG 3KT 3029 8971

32
Special weather statement, Sep 10, 3:09 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service New Orleans LA
409 PM CDT MON SEP 10 2018

LAZ049-056-057-102200-
Ascension-Assumption-St. James-
409 PM CDT MON SEP 10 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ASCENSION...ST.
JAMES AND NORTHEASTERN ASSUMPTION PARISHES...

At 409 PM CDT, a strong thunderstorm was located over Convent, or 10
miles southeast of Donaldsonville, moving north at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Gonzales, Donaldsonville, Sorrento, Geismer, Convent and North
Vacherie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3026 9078 3024 9076 2995 9073 2991 9093
      3020 9107
TIME...MOT...LOC 2109Z 166DEG 11KT 3001 9085

32
Special weather statement, Sep 10, 4:05 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service New Orleans LA
505 PM CDT MON SEP 10 2018

LAZ049-050-102245-
Livingston-Ascension-
505 PM CDT MON SEP 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ASCENSION AND
CENTRAL LIVINGSTON PARISHES...

At 505 PM CDT, a strong thunderstorm was located over French
Settlement, or 9 miles northeast of Gonzales, moving north at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
French Settlement, Port Vincent and Whitehall.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3043 9096 3047 9065 3023 9067 3021 9088
      3034 9093 3035 9092 3034 9090 3035 9090
      3037 9093
TIME...MOT...LOC 2205Z 172DEG 5KT 3030 9079

32
Special weather statement, Sep 10, 4:06 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service New Orleans LA
506 PM CDT MON SEP 10 2018

LAZ039-102245-
Washington-
506 PM CDT MON SEP 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON
PARISH...

At 506 PM CDT, a strong thunderstorm was located over Franklinton,
moving north at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Franklinton and Mount Herman.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3075 9006 3073 9025 3077 9028 3084 9030
      3085 9030 3086 9031 3096 9035 3099 9004
TIME...MOT...LOC 2206Z 172DEG 5KT 3082 9017

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, East Baton Rouge

When
September 10, 5:17 PM CST to 6:00 PM CST
Where
East Baton Rouge County, 1.43 mi ENE of Forest Oaks to 0.83 mi NW of Forest Oaks
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
30.480, -91.009

Baton Rouge Fire Department relayed several social media reports of significant street flooding in the area. No injuries were reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774266.